Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 342, NWS Norman, OK

July 10, 1997Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 10, 1997, 1:38 PM CDT for Kay County, Oklahoma. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 1997, 1:38 PM CDT (18:38 UTC)
Expired
Jul 10, 1997, 2:30 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:55 PM CDTHail 0.75Tonkawa, OK
Jul 10, 2:05 PM CDTThunderstorm WindPonca City, OKA 15x75-foot wooden horse barn was destroyed, and debris was blown into several other horse trailers.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS1 KOKC 101839 RRA
SVROKC
OKC071-101930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHEASTERN OKLAHOMA
     KAY

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...NEWKIRK...PONCA CITY AND TONKAWA

AT 138 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES WEST OF PONCA CITY.

THE STORM WAS MOVING TOWARD THE NORTHEAST AT 5 TO 10 MILES AN HOUR.

TORRENTIAL RAINFALL WILL CAUSE MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.


LAT...LON 3660  9703 3662  9744 3698  9742 3695  9678

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:52 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 10:52 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1050 AM CDT THU JUL 10 1997

UPDATED EARLIER THIS MRNG TO REMOVE SCT TSTMS FM SRN ZONES AS ACTIVITY
SEEMED TO DISSIPATE WITH ONSET OF DAYTIME HT`G. ATTM PLAN NO ADDNL
UPDATES THO TEMPS CLIMBING QUITE RAPIDLY AND MAY HV TO BUMP THEM UP
A LTL IN SOME AREAS.

FCSTID = 12

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:55 PM CDTFlash Flood WarningOUNKay95 min
Jul 10, 3:41 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Jul 10, 4:00 PM CDTFlash Flood WarningOUNLogan3 hr
Jul 10, 4:25 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 10, 6:06 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jul 10, 6:31 PM CDTSevere Thunderstorm WarningOUNComanche59 min
Jul 10, 6:45 PM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jul 10, 6:54 PM CDTSevere Thunderstorm WarningOUNWoods66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.